Cold/Wind Chill, Athens
- When
- February 23, 8:00 PM EST to February 24, 10:00 AM EST
- Where
- Athens forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Near calm winds, a clear sky, and a snow cover allowed early morning temperatures to drop below zero. The coldest official temperature was 15 below zero at New Lexington of Perry County.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Near calm winds, a clear sky, and a snow cover allowed early morning temperatures to drop below zero.
The coldest official temperature was 15 below zero at New Lexington of Perry County. Jackson was minus 9, Newport and Waterloo were minus 7. Even Gallipolis was 3 below zero.
The Scalia Lab on the Ohio University campus in Athens, dropped to minus 11.
Public schools were canceled or on a 2 hour delayed start for the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 23, 7:04 PM EST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 704 PM EST MON FEB 23 2015 .SYNOPSIS... ARCTIC HIGH PRESSURE BUILDING IN FOR TONIGHT. COLD FRONT TUESDAY NIGHT. NO STRONG SYSTEMS INTO THURSDAY. HIGH PRESSURE FRIDAY INTO THE BEGINNING OF THE WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... 645 PM UPDATE... A TRICKY FCST TONIGHT INTO TOMORROW. FIRST OFF LOW TEMPS. THERE IS A CONCERN THAT MID LEVEL CLOUDS DEPICTED ON NAM WILL CUT OFF RADIATIONAL COOLING ALONG AND S OF I64 AFTER MIDNIGHT. ALSO WAA IN THE LOW LEVELS WILL TEND TO NIX COOLING ON THE RIDGES. WILL HOLD WITH PREVIOUS LOW TEMP FORECAST FOR NOW AND MONITOR TRENDS. OTHERWISE...TRIED TO HIT A FEW MORE COLD SPOTS IN THE N LOWLANDS WITH LOWER NEGATIVE NUMBERS. AS FOR TOMORROW...THERE IS A NOTICEABLE TREND NW IN THE PRECIP WITH AN INVERTED SURFACE TROF EXTENDING WELL N OF SURFACE LOW. THIS INVERTED TROF AND ASSOCIATED LIFT ALONG WITH MID LEVEL WAVE SUPPORTS SNOW INTO SW VA AND POTENTIALLY PORTIONS OF SE WV TUESDAY MORNING. 18Z NAM/18Z GFS/RECENT RUC AND HRRR SUPPORT BUMPING POPS UP INTO LIKELY AND INSERT UP TO AN INCH OF ACCUMULATION FOR OUR SW VA COUNTIES. COULD SEE A SKIFF ON OUR E SLOPES OF SE WV AS WELL. PREVIOUS DISCUSSION BELOW... LAST OF THE STRATOCUMULUS LIFTING AND THINNING OVER MOUNTAIN COUNTIES AT 19Z. TEMPERATURES HAVE REBOUNDED A FEW DEGREES IN THE LOWLANDS WITH THE LATE FEBRUARY SUNSHINE. MEANWHILE...SOME CIRRUS HEADING TOWARD OUR KY/VA/WV TRI STATE. FIGURING ON PATCHES OF MID DECK ESPECIALLY 06Z TO 12Z ACROSS SRN WV INTO SW VA MOSTLY S OF HTS-CRW. ALSO WARMING WILL BE OCCURRING AT THE 925 TO 850 MB LEVEL OVERNIGHT. SO IN COMPARISON TO LAST THURSDAY NIGHT/FRIDAY MORNING THIS COLD SNAP DOES NOT MEASURING UP. THAT BEING SAID...THERE WILL BE LESS CLOUDS AND LESS WIND IN THE ELKINS VICINITY THIS TIME AROUND...SO WILL GO COLDER THERE...COMPARED TO LAST THURSDAY NIGHT/FRIDAY MORNING. HAVE SOME MINIMUMS OF MINUS 15 TO MINUS 18 IN THE SHELTERED MOUNTAIN VALLEYS...WHILE RIDGES CLOSER TO ZERO. ALSO LOWERED NORTH CENTRAL MINIMUM A BIT FROM PREVIOUS FORECAST WITH THE CLEARER SKY AND LIGHT WINDS. ANOTHER COLD SPOT SHOULD BE INTERIOR SE OHIO...STILL MINUS 5 TO MINUS 10. CAN NOT GET TOO CARRIED AWAY THERE THOUGH...SINCE 925 MB FLOW INCREASING 09Z TO 12Z. INCREASED MINIMUM TEMPERATURE SLIGHTLY FROM BKW ON SW INTO VA OVERNIGHT TO TAKE IN ACCOUNT THOSE PATCHES OF MID CLOUDS RETURNING FROM THE WEST...AND MAYBE THE WIND STIRS FROM THE SE OVER THOSE RIDGES AND SOUTHERN PLATEAU 06Z TO 12Z. SO OVERALL...TIGHTENED UP THE NORTH TO SOUTH GRADIENT IN MINIMUM TEMPERATURE. BUT THERE WILL STILL SOME LOCAL EFFECTS TOO BETWEEN HILLTOPS AND HOLLOWS. WILL KEEP MEASURABLE POPS AOB 20 PCT ACROSS SOUTHWEST VIRGINIA LATE TONIGHT AS MOISTURE INCREASES. STILL PLENTY OF SUNSHINE FIGURED...NO MAJOR CHANGES MADE TO OUR PREVIOUS MAXIMUM TEMPERATURE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... MODELS CONTINUE TO SHOW A COLD FRONT PUSHING THROUGH THE REGION TUESDAY NIGHT. MODELS SHOW LIMITED MOISTURE WITH THE FRONT AND WITH THE UPSLOPE BEHIND THE FRONT...SO WILL LOWER POPS SOME FOR TUESDAY NIGHT AND WEDNESDAY. AN UPPER LEVEL DISTURBANCE THEN MOVES OVER WEDNESDAY NIGHT AND THURSDAY. MODELS ALL SHOW THIS DISTURBANCE...BUT VARY CONSIDERABLY WITH MOISTURE AND LIFT UNDER THE DISTURBANCE. WILL INCLUDE SOME SMALL POPS...BUT CONFIDENCE IS NOT HIGH WITH THIS SYSTEM. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE ARRIVING FRIDAY. GFS AND ECMWF A BIT DIFFERENT ON TIMING...WITH THE GFS BEING SLOWER BRINGING THE HIGH IN THUS TRYING TO LINGER PRECIP A LITTLE LONGER. WILL HAVE LIGHT SNOW SHOWERS TAPERING OFF TO FLURRIES BEFORE ENDING THURSDAY NIGHT INTO FRIDAY. LINGERING THE LONGEST IN THE NORTHERN MOUNTAINS. THIS SPEED DIFFERENCE IN THE MODELS ALSO CARRIES OVER INTO THE NEXT SYSTEM...A LOW RIDING UP THE OHIO RIVER VALLEY. THE 00Z ECMWF WAS A GOOD 24 HOURS FASTER THAN THE 12Z GFS BRINGING PRECIPITATION INTO THE CWA...HOWEVER THE 12Z ECMWF HAS SLOWED THINGS DOWN. WITH SUCH LARGE DISCREPANCY WILL STICK CLOSE TO WPC ON...ALTHOUGH WENT A BIT SLOWER BRINGING INITIAL PRECIPITATION IN BASED ON 12Z GFS AND ECMWF GUIDANCE. THIS BRINGS MEASURABLE PRECIP IN SUNDAY...WITH COLD FRONT CROSSING SUNDAY NIGHT OR MONDAY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... PATCHES OF MID DECK AOA 10 THSD FT 06Z TO 18Z...WITH MVFR DECK DEVELOPING IN SW VA AND SE WV TOWARD MORNING. SOME -SN IS EXPECTED IN SW VA...CREEPING UP TO PERHAPS KBKW. WILL PUT SOME 5SM -SN IN TAFS FOR THE MORNING HOURS AT THIS DISTANCE. SOME OF THESE LOW CLOUDS MAY SNEAK INTO CRW AND EKN FOR A TIME AS WELL. SOME SMOKE FROM WOOD BURNING MAY BE SEEN UNDER NOCTURNAL INVERSION AROUND COMMUNITIES IN THE COLDER MOUNTAIN VALLEYS 06Z TO 14Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: HIGH. ALTERNATE SCENARIOS: CONDITIONS AT KBKW MAY VARY TUESDAY MORNING...DEPENDENT ON HOW MUCH MOISTURE MAKES ITS WAY N. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE TUE UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z WEDNESDAY... NO WIDESPREAD IFR EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/RPY/MZ NEAR TERM...KTB/30 SHORT TERM...RPY/MZ LONG TERM...ARJ AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1127 AM EST MON FEB 23 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-241630- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1127 AM EST MON FEB 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
9 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553171, 553172, 553173, 553174, 553175, 553176, 553177, 553178, 553179.